Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 15, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Apr 20, 2004, 4:49 PM CDT for Holt County, Rock County, Nebraska. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 20, 2004, 4:49 PM CDT (21:49 UTC)
- Expired
- Apr 20, 2004, 5:30 PM CDT
- In force
- 41 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
Counties Holt County, NE, Rock County, NE
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 4:55 PM CDT | HAIL 1 | 2 Sw Newport, NE | |
| Apr 20, 5:07 PM CDT | HAIL 0.75 | 4 W Stuart, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1275 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -304 m²/s²
- 0-3 km storm-relative helicity
- -332 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 202149 SVRLBF NEC089-149-202230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 448 PM CDT TUE APR 20 2004 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN ROCK COUNTY IN NORTH CENTRAL NEBRASKA NORTHWEST HOLT COUNTY IN NORTH CENTRAL NEBRASKA * UNTIL 530 PM CDT * AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTHWEST OF NEWPORT...OR ABOUT 7 MILES NORTHEAST OF BASSETT...AND MOVING EAST AT 25 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO STUART. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 4274 9953 4256 9952 4253 9885 4283 9885 $$ SPRINGER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 4:03 PM CDT, 46 minutes earlier.
Area forecast discussion, Apr 20, 4:03 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 403 PM CDT TUE APR 20 2004 ...FORECAST CHALLENGE WILL BE POPS... .DISCUSSION...MODELS IN GENERAL AGREEMENT UNTIL BEYOND 120 HOURS AS LONGWAVE TROUGH MOVES EAST TOWARD THE WEST COAST IN THE LONGTERM. TONIGHT INTO WEDNESDAY SHORTWAVE RIDGE MOVES EAST TO THE PLAINS WITH EVENING NEAR-TERM PROBLEM TO BE SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE NORTHEAST HALF OF FA. SHERIFFS REPORT IN VALENTINE INDICATED NICKEL TO DIME SIZE HAIL WITH STORMS MOVING SE ATTM. THIS CONVECTION WILL CONTINUE TO MOVE SOUTHEAST AND GRADUALLY DISSIPATE WITH THE LOSS OF HEATING. WEDNESDAY INTO THURSDAY GULF MOISTURE WILL GET HUNG ACROSS THE GULF STATES AS FRONTAL BOUNDARY SLIPS SOUTH. HOWEVER MODELS IN GENERAL AGREEMENT WITH SURFACE LOW TO REFORM BACK WEST INTO THE TEXAS PANHANDLE REGION WITH INVERTED TROUGH EXTENDING NORTHWEST TO GENERATE PROLONG PERIOD OF RAINFALL FOR THE AREA THURSDAY THEN ENDING ON FRIDAY AS UPPER LOW DROPS SE. GFS AND ETA DIFFER IN PLACEMENT OF FEATURES AND QPF WITH CONSISTENCY USED. TEMPERATURES WILL TEMPER BACK TO NEAR NORMAL VALUES WITH READINGS NEAR GUIDANCE VALUES. IN THE LONGTERM SATURDAY THROUGH TUESDAY SOME INCONSISTENCY CROPS INTO THE PATTERN AS LONGWAVE TROUGH MOVES EAST TOWARD THE WEST COAST. UPPER RIDGE OVER THE WEST COAST AMPLIFIES WITH GRADUAL WARMING INDICATED THROUGH TUESDAY WITH TEMPERATURES TRENDING INTO THE 70S AS PATTERN DRIES OUT BEYOND SUNDAY. && .SYNOPSIS...GUSTY NORTHWEST WINDS WILL GRADUALLY DIMINISH THIS EVENING WHILE SCATTERED SHOWERS AND A FEW THUNDERSTORMS CLIP THE NORTHEAST HALF OF THE FA. SEMI STATIONARY FRONT WILL CONTINUE TO SLOWLY MOVE EAST OF FA THIS EVENING WITH SUBSIDENCE TO INCREASE WITH CLEARING AND DECREASING WINDS. && .LBF...WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY UNTIL 7 PM CDT ZONES 022>024-035>036-056>059-069>071. && TLK
Hazardous weather outlook, Apr 20, 3:42 PM CDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 342 PM CDT TUE APR 20 2004 NEZ004>010-022>029-035>038-056>059-069>071-094-211100- ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER- GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN- LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY- WHEELER- INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT... BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS... GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN... NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER... SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE 342 PM CDT TUE APR 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT A WIND ADVISORY IS IN EFFECT UNTIL 7 PM CDT (6 PM MDT) FOR AREAS SOUTH OF HIGHWAY 2 AND WEST OF A LINE FROM MULLEN IN HOOKER COUNTY...TO NORTH PLATTE...TO EUSTIS IN FRONTIER COUNTY. AFTERNOON HEATING WILL CAUSE SOME INSTABILITY TO EXIST EAST OF A VALENTINE TO BURWELL LINE. IN THIS AREA...SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP WITH A FEW ISOLATED CELLS BECOMING SEVERE THIS EVENING. THE MAIN THREAT WILL BE FOR SMALL HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE BY WEDNESDAY AFTERNOON IN ADVANCE OF AN UPPER LEVEL LOW PRESSURE SYSTEM DROPPING SOUTH FROM THE NORTHERN ROCKIES. AN UNSETTLED WEATHER PATTERN WILL PERSIST THROUGH FRIDAY WITH SHOWERS AND THUNDERSTORMS LIKELY THURSDAY AND THURSDAY NIGHT. SHOWERS MAY PERSIST INTO SATURDAY BEFORE THE SYSTEM EXITS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MASEK
In the hours before
Local storm report, Apr 20, 3:42 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
342 PM CDT TUE APR 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL VALENTINE 42.87N 100.55W
04/20/2004 0.88 INCH CHERRY NE LAW ENFORCEMENT
DIME TO NICKLE SIZE HAIL REPORTED IN THE CITY OF
VALENTINE BY LOCAL LAW ENFORCEMENT
&&
BHThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 3:23 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 22 min |
| Apr 20, 3:46 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Cherry, Keya Paha | 44 min |
| Apr 20, 4:33 PM CDT | Severe Thunderstorm Warning | LBF | Keya Paha | 42 min |
| Apr 20, 4:39 PM CDT | Severe Thunderstorm Warning | LBF | Keya Paha | 36 min |
| Apr 20, 5:29 PM CDT | Severe Thunderstorm Warning | LBF | Holt | 46 min |
| Apr 20, 6:04 PM CDT | Tornado Warning | LBF | Holt | 26 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.